Michigan, 2016

Lake-Effect Snow in Michigan, December 8 to 10, 2016

December 8 to 10, 2016 · NWS GRR · 10 events in 10 counties and zones

Lake effect snow increased during the afternoon and evening hours of December 8th and continued through the 9th into the 10th. Some areas west of US-131 received over a foot of snow.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Lake effect snow increased during the afternoon and evening hours of December 8th and continued through the 9th into the 10th. Some areas west of US-131 received over a foot of snow. The snow resulted in numerous car accidents and travel delays.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Dec 8, 11:26 AM EST, 34 minutes earlier.

Area forecast discussion, Dec 8, 11:26 AM EST, 34 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
1126 AM EST Thu Dec 8 2016

LATEST UPDATE...
Update

.SYNOPSIS...
Issued at 330 AM EST Thu Dec 8 2016

Cold air continues to spill out of Canada and flow over the lakes.
The result has been a slow increase in lake effect snow showers.
We'll begin to see accumulating snow later today, especially west of
US 131. Gusty winds will result in some blowing snow too. Snow
showers will continue into the weekend. Several inches of snow to
over a foot is possible across portions of Southwest Lower Michigan
through Sunday.

&&

.UPDATE...
Issued at 1126 AM EST Thu Dec 8 2016

Forecast and headlines continue to seem on track. Much of the
heaviest snows was and will be within the headline counties. WNW
winds will remain a factor today, gusting as high as 35 mph. The
winds will slowly drop off after midnight. The strength of the
wind was carrying some intense snow bands well inland and east of
the headlines. This was causing some issues too, but the duration
and frequency of these showers will limit accums and keep impacts
lower.

Still expect a brief lull in the intensity of the snow later
today, roughly 20-00Z. But after 00Z it will pickup again. Seeing
some very impressive lift within the DGZ at BIV a few hours either
side of midnight. This is indicative of strong dominate bands
that may exceed two inch per hour rates. Mean flow will be NW by
this time frame, favoring the counties within the warning.
Scattered double digit accums still look plausible for West
Central and far Southwest Lower MI.

&&

.SHORT TERM...(Today through Saturday)
Issued at 330 AM EST Thu Dec 8 2016

Forecast concerns deal with the ongoing lake effect snow and current
headlines. Made a few minor tweaks to the grids, otherwise the
forecast is unfolding as expected...albeit a bit slower.

Local radar has shown an increase in echos since 6z. This
corresponds to an increase in boundary layer moisture that has moved
south into the cwa. Boundary layer winds are still fairly strong and
so we're seeing a shotgun approach to the snow showers and this will
likely be the case through the first half of the day. Additionally,
omega profiles show much of the lift today aob the dgz which should
result in small flake size and not quite as much potential. The
strong lift will arrive tonight and omega profiles south and west of
Grand Rapids show a bulls eye within the dgz from AZO west to LWA.
Look for lake effect snow intensity to increase over the southwest
cwa tonight. Low level winds become northwesterly tonight and that
favors the southwest cwa for snow.

Winds back to the west Friday and the snow should start to spread
inland again. Deep layer moisture remains high through Friday night
so the snow will continue. That said, a lot of the lift is just
below the dgz which will hold down accums a bit. Overall, several
inches of snow to over a foot is expected through Friday and perhaps
into Friday night with greatest amounts southwest of a Holland to
Kalamazoo line. We may need to extend the headlines a bit if the
current model trends continue.

.LONG TERM...(Saturday night through Wednesday)
Issued at 330 AM EST Thu Dec 8 2016

Multiple rounds of accumulating snow are possible in the long term
portion of the forecast, beginning Saturday night. Travel impacts
are likely Saturday night into early next week.

Synoptic snowfall is expected to spread into Lower Michigan Saturday
night via warm advection processes. 850 mb temps will warm from -15
C Saturday evening to around -8 C by late Sunday evening. Low
pressure develops in the Plains on Saturday and pushes east into the
Midwest Saturday night. Isentropic upglide and deep moisture in
place mean likely snowfall. The GFS features a saturated DGZ with
modest lift, but much greater Omega in the mid-levels above the DGZ.
It's worth noting that the ECMWF features a weaker mid-level wave
and less favorable potential vorticity advection Saturday night.
This has some impact on the evolution of the system in the low
levels and resultant QPF. Despite the uncertainty in the details,
accumulating snowfall is likely. Blended QPF suggests the potential
for 3 to 6 inches of snow Saturday night and Sunday, in addition to
a potential boost from Lake Michigan. But take these amounts with a
grain of salt at this point.

Yet another wave of low pressure in the very active northern stream
of the jet will bring the potential for additional snowfall Sunday
night and Monday. Like the GFS, the latest ECMWF is stronger with
this second shortwave in the series. However, the GFS has a further
south track with the surface low and would just bring snow to the
southern forecast area. The ECMWF would suggest significant
additional snowfall for the entire forecast area. Will feature
roughly 40 PoPs for this event for now, with 50-60% across the
south.

An arctic front is forecast to push through late Tuesday and will
bring a very cold airmass into Michigan by mid-next week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 635 AM EST Thu Dec 8 2016

Local radar shows shsn increasing in coverage and intensity
across western Lower MI. We'll see shsn through the period. MVFR
vsbys/cigs are expected and it's possible that we could see brief
dips to IFR.

&&

.MARINE...
Issued at 330 AM EST Thu Dec 8 2016

Strong cold advection over the lake will result in high waves
through Friday night, even though winds will begin to diminish early
Friday. We extended the small craft advisory through Friday night.
Wind will gust to 30 knots today and perhaps tough gales, but the
duration of any gales will be short and so we opted not to increase
to a gale warning.

&&

.HYDROLOGY...
Issued at 1240 PM EST Wed Dec 7 2016

Rivers have stabilized with levels running flat or slightly
falling. We continue to see near to above normal conditions
throughout southwest Lower Michigan.

Multiple rounds of precipitation are expected over the next week,
coming in different modes (lake vs. synoptic). Much cooler
temperatures point to all snow, which would result in slow runoff.
The greatest amounts will stretch down the Lake Michigan
bordering counties, where synoptic and lake effect precipitation
will combine to result in weekly totals that could exceed one inch.
The synoptic system for the weekend will likely be the biggest
contributor for inland locations, but still has many questions
with it.

Flooding is currently not a high concern. However, high river
levels will respond quickly to any runoff and should be given
extra attention, provided any significant storms impact the area.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Winter Storm Warning until 4 PM EST Friday for MIZ037-038-043-
     056-064-071-072.

     Winter Weather Advisory until 4 PM EST Friday for MIZ039-044-050-
     057-065-073.

LM...Small Craft Advisory until 7 AM EST Saturday for LMZ844>849.

&&

UPDATE...JK
SYNOPSIS...04
SHORT TERM...04
LONG TERM...EBW
AVIATION...04
HYDROLOGY...JAM
MARINE...04
Hazardous weather outlook, Dec 8, 4:06 AM EST, 7 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
406 AM EST THU DEC 8 2016

MIZ037>040-043>046-050>052-056>059-064>067-071>074-090915-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
406 AM EST THU DEC 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

LAKE EFFECT SNOW WILL INTENSITY BY THIS AFTERNOON RESULTING IN A
SLOWER EVENING COMMUTE AS ROADS BECOME SNOW COVERED AND SLIPPERY.
ACCUMULATING SNOW WILL CONTINUE THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ACCUMULATING SNOW WILL CONTINUE THROUGH SATURDAY. NEAR WHITEOUT
CONDITIONS ARE POSSIBLE AT TIMES. LOCAL ACCUMULATIONS IN THE 8 TO
10 INCH RANGE ARE POSSIBLE THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-090915-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
406 AM EST THU DEC 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

WINDS AND WAVES WILL BE HAZARDOUS TO SMALL CRAFT WITH 5 TO 9 FOOT
WAVES EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WINDS AND WAVES WILL BE HAZARDOUS TO SMALL CRAFT THROUGH FRIDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Dec 8, 10:02 AM EST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1002 AM EST THU DEC 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 AM     SNOW             5 ENE HUDSONVILLE       42.90N 85.78W
12/08/2016  M2.0 INCH        KENT               MI   COCORAHS

            2 INCHES OF SNOW IN 60 MINUTES. 830 TO 930 AM

&&

JK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Mason

When
December 8, 12:00 PM EST to December 10, 7:00 AM EST
Where
Mason forecast zone
Reported by
Trained Spotter
Coordinates
43.956, -86.423 (the zone’s center; the record gives no point)

Six to ten inches of lake effect snow fell across portions of Mason county.

Lake-Effect Snow, Lake

When
December 8, 12:00 PM EST to December 10, 7:00 AM EST
Where
Lake forecast zone
Reported by
Trained Spotter
Coordinates
43.990, -85.802 (the zone’s center; the record gives no point)

Six to ten inches of lake effect snow fell across portions of Lake county.

Lake-Effect Snow, Oceana

When
December 8, 12:00 PM EST to December 10, 7:00 AM EST
Where
Oceana forecast zone
Reported by
Trained Spotter
Coordinates
43.682, -86.317 (the zone’s center; the record gives no point)

The public and trained spotters reported six to ten inches of lake effect snow fell across portions of Oceana county.

Lake-Effect Snow, Newaygo

When
December 8, 12:00 PM EST to December 10, 7:00 AM EST
Where
Newaygo forecast zone
Reported by
Trained Spotter
Coordinates
43.554, -85.801 (the zone’s center; the record gives no point)

Up to ten inches of lake effect snow fell across portions of Newaygo county.

Lake-Effect Snow, Muskegon

When
December 8, 12:00 PM EST to December 10, 7:00 AM EST
Where
Muskegon forecast zone
Reported by
Public
Coordinates
43.219, -86.212 (the zone’s center; the record gives no point)

Over six inches of snow fell across portions of Muskegon county.

Lake-Effect Snow, Ottawa

When
December 8, 12:00 PM EST to December 10, 7:00 AM EST
Where
Ottawa forecast zone
Reported by
Trained Spotter
Coordinates
43.003, -86.179 (the zone’s center; the record gives no point)

Seven inches of snow was reported in Zeeland and around 6 to 10 inches of snow fell across portions of Ottawa county.

Lake-Effect Snow, Kent

When
December 8, 12:00 PM EST to December 10, 7:00 AM EST
Where
Kent forecast zone
Reported by
CoCoRaHS
Coordinates
43.032, -85.549 (the zone’s center; the record gives no point)

A CoCoRaHs observer measured 11.2 inches of snow near Grandville and portions of Kent county received around 8 to 12 inches of snow.

Lake-Effect Snow, Allegan

When
December 8, 12:00 PM EST to December 10, 7:00 AM EST
Where
Allegan forecast zone
Reported by
COOP Observer
Coordinates
42.518, -85.910 (the zone’s center; the record gives no point)

A coop observer measured close to 13 inches of snow in Hopkins and reports of 8 to 12 inches of snow were widespread from Allegan county.

Lake-Effect Snow, Van Buren

When
December 8, 12:00 PM EST to December 10, 7:00 AM EST
Where
Van Buren forecast zone
Reported by
Trained Spotter
Coordinates
42.285, -86.306 (the zone’s center; the record gives no point)

A trained spotter reported that 13 inches of snow fell in Paw Paw. 8 to 12 inches of snow fell across much of Van Buren county.

Lake-Effect Snow, Kalamazoo

When
December 8, 12:00 PM EST to December 10, 7:00 AM EST
Where
Kalamazoo forecast zone
Reported by
Trained Spotter
Coordinates
42.245, -85.531 (the zone’s center; the record gives no point)

Six to ten inches of snow fell across portions of Kalamazoo county. Ten inches of snow was measured in Portage.

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2016Every state in 2016This day in weather historyWarnings in Michigan, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 666605, 666606, 666607, 666608, 666609, 666610, 666611, 666612, 666613, 666614.